Authors: Živaljević, Rade 
Affiliations: Mathematical Institute of the Serbian Academy of Sciences and Arts 
Title: Computational topology of equipartitions by hyperplanes
Journal: Topological Methods in Nonlinear Analysis
Volume: 45
Issue: 1
First page: 63
Last page: 90
Issue Date: 1-Mar-2015
Rank: M21
ISSN: 1230-3429
DOI: 10.12775/TMNA.2015.004
We compute a primary cohomological obstruction to the existence of an equipartition for j mass distributions in ℝd by two hyperplanes in the case 2d‒3j = 1. The central new result is that such an equipartition always exists if d = 6 · 2k + 2 and j = 4 · 2k + 1 which for k = 0 reduces to the main result of the paper P. Mani-Levitska et al., Topology and combinatorics of partitions of masses by hyperplanes, Adv. Math. 207 (2006), 266‒296. The theorem follows from a Borsuk‒Ulam type result claiming the non-existence of a D8-equivariant map f : Sd × Sd ® S(W⊕j) for an associated real D8-module W. This is an example of a genuine combinatorial geometric result which involves ℤ/4-torsion in an essential way and cannot be obtained by the application of either Stiefel‒Whitney classes or cohomological index theories with ℤ/2 or Z coefficients. The method opens a possibility of developing an “effective primary obstruction theory” based on G-manifold complexes, with applications in geometric combinatorics, discrete and computational geometry, and computational algebraic topology.
Keywords: Computational topology | Equipartitions of masses | Obstruction theory
Publisher: Juliusz Schauder Center for Nonlinear Analysis

Show full item record


checked on Jun 23, 2024

Page view(s)

checked on May 10, 2024

Google ScholarTM




Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.